MAUDE Adverse Event Report: COOK INC NESTER PLATINUM EMBOLIZATION MICROCOIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC NESTER PLATINUM EMBOLIZATION MICROCOIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/27/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the physician had difficulty advancing a nester platinum embolization microcoil trough the catheter during a right renal accessory coiling procedure on an unknown patient.During the procedure, a 7fr steerable sheath from another manufacturer was inserted into the femoral artery of the patient.The sheath was turned at an angle to face the right renal artery.A 5fr x 65cm competitor catheter was then inserted into the right accessory renal.The nester coil was introduced into the back of the catheter using the stiff end of a 0.035 wire.Resistance was felt as the coil was advanced through the catheter.The physician then turned the wire around to use the floppy end to advance the coil; however, the coil would not advance further.The stiff end of the used a second time to deploy the coil, in which extensive force was needed to move the coil through the catheter.The coil was advanced, with resistance, partially through the distal tip of the catheter.More resistance was felt at the curve where the catheter enters the renal artery.A decision was made to pull the coil out before it was fully deployed outside of the catheter.The wire was removed from the catheter and a syringe was attached to the hub in order to apply negative pressure.The catheter was retracted back through the sheath while the coil was partially suspended from the distal tip and removed from the renal artery.The catheter and coil were then removed from the sheath as a unit.Resistance was noted as the coil was pulled through the valve of the sheath.The coil was found to be elongated following removal but was removed in its entirety.Fluoroscopy was done to verify that no part of the coil had broken off and the elongated coil was bagged by medical staff for evaluation.Two coils from another manufacturer were used to complete the procedure successfully.The patient did not experience any adverse effects or require any additional procedures due to this occurrence.Additional information regarding event details has been requested but is currently unavailable.
 
Additional Manufacturer Narrative
E3 - occupation: inventory manager.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
In additional information received on 31aug2023, it was confirmed that the catheter was flushed with saline prior to coil insertion.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Additional information: b5.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: on 27aug2023 it was reported that, during a right renal accessory coiling procedure, resistance was felt while advancing the nester platinum embolization microcoil through the catheter.Upon encountering resistance, the physician utilized the stiff end of the wire in order to apply more force to the coil.The coil then became lodged in the distal end of the catheter.The catheter and coil were then removed together through the sheath.Elongation of the coil was noted.Further communication with the user facility confirmed the catheter was flushed with saline prior to use.The patient reportedly experienced no adverse effects as a result of this incident.Reviews of the documentation, including the complaint history, device history record, instructions for use (ifu), quality control procedures and specifications of the device, were conducted during the investigation.The complaint device was not returned for evaluation; therefore, a physical examination could not be conducted.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient controls are in place to detect this failure mode prior to release.A review of the device history record (dhr) for the device and raw coil subassembly lots found no relevant nonconformances that could have contributed to the reported failure.It should be noted that there was one other complaint associated with the final product lot number for a similar failure.An expanded search of related lot numbers manufactured using the same components and/or during the same time period, found no additional complaints.Cook was also able to review product labeling.Instructions for use (ifu) document t_nec_rev0 is packaged with this device.The product ifu states the following in consideration of the reported failure mode: device description: nester embolization coils (0.035¿ and 0.038¿) and 0.018¿ microcoils are made of platinum with spaced synthetic fibers, and are supplied preloaded in a loading cartridge.They are designed to be delivered to the target vessel using a soft, straight wire guide through a standard angiographic catheter.Warnings: if difficulties occur when deploying the embolization coil, withdraw the wire guide, coil and angiographic catheter simultaneously as a unit.Precautions: prior to introduction of the embolization coil, flush the angiographic catheter with saline.The product rescommendations section also contains a table of recommendations for catheter and wire guide type and size depending upon the size of the embolization coil.Intructions for use: for.035 and.038 inch coils: 3.Maintaining position of the cartridge, advance the stiff portion of the wire guide into the loading cannula.Push the coil into the first 20 to 30 centimeters of the angiographic catheter.(fig.6) remove the wire guide and loading cartridge.4.With the flexible tip of the wire guide, advance the embolization coil to the tip of the catheter¿ how supplied: upon removal from the package, inspect the product to ensure no damage has occurred.Evidence provided upon review of the dmr, ifu, and dhr, suggests that the device was manufactured to specification, and that there are no nonconforming devices in house or out in the field.Based on the information provided, no returned product, and the results of our investigation, it was concluded that a component failure unrelated to manufacturing or design deficiencies contributed to the event.It is possible the initial difficulty was due to tortuous or abnormal anatomy, and the change to the stiff end of the wire guide with more force caused the wire to damage or tangle with the coil.However, none of this can be confirmed.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.

Brand Name
NESTER PLATINUM EMBOLIZATION MICROCOIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key17652940
Report Number1820334-2023-01174
Device Sequence Number15024102
Product Code KRD
UDI-Device Identifier00827002473522
UDI-Public(01)00827002473522(17)241011(10)10044931
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K153778
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/11/2024
Device Model NumberN/A
Device Catalogue NumberMWCE-35-14-4-NESTER-01
Device Lot Number10044931
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/27/2023
Supplement Date Received by Manufacturer08/31/2023
01/24/2024
Initial Report FDA Received Date08/30/2023
Supplement Report FDA Received Date09/05/2023
02/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/11/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
0.035 BENTSON WIRE; 4MM X 10CM PENUMBRA RUBY COIL; 4MM X 15CM PENUMBRA RUBY COIL; 7FR APEX STEERABLE SHEATH; ANGIODYNAMICS 5FR X 65CM VECTOR3 CATHETER
Patient SexUnknown